Hail, Trego
- When
- September 21, 4:48 PM CST
- Where
- Trego County, 10.08 mi WSW of Cedar Bluff Res
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.740, -99.980
A subtle short wave trough approached the area as the atmosphere became conditionally unstable with above normal temperatures for mid-September.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A subtle short wave trough approached the area as the atmosphere became conditionally unstable with above normal temperatures for mid-September.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 21, 1:15 PM CST, 3 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 215 PM CDT Sat Sep 21 2019 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Sunday) Issued at 1243 PM CDT Sat Sep 21 2019 Thunderstorms are likely this evening in vicinity of a frontal boundary as it stalls out across western Kansas. Steepening low/mid level lapse rates and increased moisture with surface dewpoints well up into the 60s(F) ahead of the advancing boundary will provide ample instability to support thunderstorm development as capping erodes. Meanwhile, dynamics aloft will be relatively favorable with an increasingly difluent southwest flow and a strong +100kt jet core lifting northeast across the high plains with a right entrance region setting up generally across western Kansas, virtually straddling the stalled frontal boundary. Combined with SBCAPE values upward of 2500 J/kg and more than sufficient deep layer shear, this will increase severe potential with large hail and damaging winds the primary threat. Isolated tornadoes cannot be ruled out. Expect lows down into the 50s(F) in west central and portions of southwest Kansas tonight behind the stalled boundary to the 60s(F) in south central Kansas. Cooler air will surge into western Kansas early Sunday morning behind a secondary and much stronger cold front. As a result, look for highs only up into the 70s(F) for much of the area Sunday afternoon with a few lower 80s(F) possible near and along the Oklahoma border. .LONG TERM...(Sunday night through Saturday) Issued at 212 PM CDT Sat Sep 21 2019 Tranquil conditions are likely Monday as a drier air mass remains settled across the Western High Plains while ridging aloft transitions eastward through the region. Thunderstorm chances return early Tuesday as medium range models show an upper level trough of low pressure digging southeast across the Desert Southwest, setting up an increasingly difluent southwest flow aloft across the high plains of western Kansas. With a prevailing southerly flow pulling moisture back into the area increasing instability, thunderstorms will be possible Tuesday morning as a series of H5 vort maxima eject out of the trough axis in the Desert Southwest and into the South Plains. Initial development is expected in the panhandles of Texas and Oklahoma with potential storms then possibly spreading into southwest Kansas. Thunderstorm chances continue into Wednesday as an upper level shortwave trough pushes east across the Upper Midwest, sending an attendant cold front southward into western/central Kansas. However, an expected weaker flow aloft along with uncertainty as it pertains to timing and placement of the frontal boundary will play factors into where the best chance for storms will be. Prevailing low level southerlies and ridging aloft transitioning will result in warm up Monday with highs back up into the 80s(F). Similar temperatures are expected through the middle part of the week with yet another frontal boundary projected to push through western Kansas by Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1200 PM CDT Sat Sep 21 2019 VFR conditions will prevail in the vicinity of all TAF sites through late afternoon. However, thunderstorms will be possible toward early evening in association with a slowly advancing cold front, potentially affecting KHYS and KDDC and possibly as far west as KGCK generally after 22Z. Otherwise, predominately VFR cigs/vsbys will continue through late tonight. Low level stratus is expected to develop across portions of central Kansas overnight resulting in possible MVFR cigs near KHYS and KDDC toward daybreak. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 78 54 85 / 50 30 0 0 GCK 55 78 52 86 / 40 10 0 10 EHA 55 78 53 86 / 20 0 0 10 LBL 58 78 53 86 / 20 10 0 10 HYS 57 77 53 83 / 80 40 0 0 P28 65 80 57 83 / 50 50 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 1153 AM CDT Sat Sep 21 2019 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1153 AM CDT Sat Sep 21 2019 /1053 AM MDT Sat Sep 21 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible late this afternoon into this evening as a weak frontal boundary pushes into, then stalls out across western Kansas. Up to 2 inch hail and damaging winds 60 to 70 mph will be the main threats. However, isolated tornadoes cannot be ruled out with the strongest storms. Periods of heavy rainfall will also be possible with the strongest storms increasing the potential for localized flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Thunderstorms will be possible virtually every day Tuesday through the end of the week. However, it is too early to determine the potential for severe weather. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Limited risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and east of a Wakeeney to Garden City to Liberal line generally after 4pm. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 450 PM CDT Sat Sep 21 2019 KSZ044-045-063-064-212215- Finney KS-Hodgeman KS-Lane KS-Ness KS- 450 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL 515 PM CDT... At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Kalvesta, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Alamota and Beeler. LAT...LON 3815 10035 3822 10045 3854 10026 3837 9996 TIME...MOT...LOC 2150Z 218DEG 40KT 3824 10033 TATRO
Special Weather Statement National Weather Service Dodge City KS 513 PM CDT Sat Sep 21 2019 KSZ044-045-212245- Lane KS-Ness KS- 513 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL 545 PM CDT... At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Beeler, moving northeast at 25 mph. Another strong thunderstorm was located near Beeler moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Ness City, Utica, Beeler and Arnold. A Severe Thunderstorm Watch remains in effect until midnight CDT for southwestern and west central Kansas. LAT...LON 3852 9980 3826 10015 3826 10039 3870 10016 TIME...MOT...LOC 2212Z 218DEG 40KT 3831 10026 TATRO
The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be around 60 MPH.
The visibility was reduced to around 1/8 of a mile in blowing dust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857523, 857524, 857525, 857526, 857527, 857528.